Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Nutr. 1983 Jul;113(7):1374-80.

Long-term effects of excess protein and phosphorus on bone homeostasis in adult mice.

Abstract

In adult human subjects, an interaction between dietary protein and phosphorus has been reported, in which the hypercalciuric effect of excess protein is counteracted by the hypocalciuric effect of phosphorus, with restoration of calcium balance. In adult rodents, bone homeostasis is maintained over a wide range of protein intakes, whereas high phosphorus diets cause bone loss, despite their hypocalciuric effect, as the result of an overriding increase in the excretion of endogenous fecal calcium. The present study was designed to determine whether there is an interaction between dietary protein and phosphorus with respect to bone homeostasis in adult mice. Four-month-old 45Ca-labeled B6D2F1 female mice were fed for 52 weeks the following diets (in percent): control, Ca, 0.6; P, 0.3; protein, 15; high P, Ca. 0.6; P, 1.2; protein, 15; high protein, Ca, 0.6; P, 0.3; protein, 30; and high P + high protein, Ca, 0.6; P, 1.2; protein, 30. Urinary calcium was persistently increased in the high protein group, depressed in the high P group and transiently depressed in the high P + high protein group. Excess dietary protein prevented phosphorus-induced kidney calcinosis. 45Ca loss was increased in the high P groups, but not in the high protein group. There were significant decreases in the mass of the femurs and tibias in both high P groups, whereas there was no effect of high protein intake. These results show that bone homeostasis in adult mice is sensitive to excess dietary phosphorus but not to excess protein, and that there is no interaction between these nutrients with respect to their effects on bone.

PMID:
6864335
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk